Alert archive / South Carolina / Flash Flood Warnings in 2002

Flash Flood Warning 7, NWS Charleston, SC

August 31, 2002Charleston County, South Carolina

NWS Charleston, SC issued this flash flood warning at Aug 31, 2002, 7:07 PM EDT for Charleston County, South Carolina. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 31, 2002, 7:07 PM EDT (23:07 UTC)
Expired
Aug 31, 2002, 9:00 PM EDT
In force
113 min
Issued by
NWS Charleston, SC
Area
Whole counties

County Charleston County, SC

The radar

The Charleston,SC radar (KCLX), 103 km from the middle of the area, began a volume at 23:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 11.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2002-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1389 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2002-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1389 J/kg
Mixed-layer CIN
-6 J/kg
Mixed-layer LCL
472 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KCHS 312307
FFWCHS
SCC019-010100-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
706 PM EDT SAT AUG 31 2002

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA.

* UNTIL 900 PM EDT.

* AT 705 PM EDT...RADAR INDICATED VERY HEAVY RAIN OCCURRING AROUND   
  WAMBAW CORNER. THE THUNDERSTORM PRODUCING THE HEAVY RAINFALL 
  WAS NEARLY STATIONARY AND HAD PRODUCED AN ESTIMATED 4 INCHES 
  OF RAIN SINCE 600 PM EDT.

* SOME LOCATIONS AFFECTED INCLUDE... MCCLELLANVILLE AND WAMBAW
  CORNER.

EXCESSIVE RUNOFF FROM THESE STORMS WILL CAUSE RAPID FLOODING OF SMALL
CREEKS AND STREAMS...ROADWAYS AND LOW-LYING FARMLAND.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY
FOR HIGHER GROUND. MOST FLOOD DEATHS OCCUR IN AUTOMOBILES.

$$

SCW
2 follow-up statements
000 
WGUS72 KCHS 312350
FFSCHS
SCC019-010100-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
749 PM EDT SAT AUG 31 2002

THE FLASH FLOOD WARNING FOR...

CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

REMAINS IN EFFECT UNTIL 900 PM EDT.

AT 745 PM EDT...CHARLESTON COUNTY WARNING POINT REPORTED FLOODED 
ROADS IN BOTH WAMBAW CORNER AND MCCLELLANVILLE. RADAR ESTIMATED THAT
AROUND 5 INCHES OF RAIN HAD FALLEN IN THOSE AREAS SINCE 600 PM EDT.

AN ADDITIONAL 1 TO 2 INCHES OF RAIN CAN BE EXPECTED THROUGH 900 PM 
EDT.

IF FLOODING IS OBSERVED...ACT QUICKLY. MOVE TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE WHERE
WATER COVERS THE ROADWAY.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

$$

SCW
000 
WGUS72 KCHS 010103
FFSCHS
SCC019-010130-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
902 PM EDT SAT AUG 31 2002

THE FLASH FLOOD WARNING FOR...

CHARLESTON COUNTY IN SOUTHEAST SOUTH CAROLINA...

HAS BEEN ALLOWED TO EXPIRE.

HEAVY RAIN HAS ENDED ACROSS THE WARNED AREA AND THE THREAT OF
FLOODING HAS DIMINISHED. THUS THE WARNING HAS BEEN ALLOWED TO EXPIRE.

THE CHARLESTON COUNTY WARNING POINT REPORTED FLOODED ROADS IN WAMBAW 
CORNER AND MCCLELLANVILLE EARLIER TONIGHT BUT THE FLOODING HAD ENDED 
BY 900 PM. 

MOST FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT ATTEMPT TO DRIVE WHERE
WATER COVERS THE ROADWAY.

STAY TUNED TO THIS STATION FOR THE LATEST WEATHER INFORMATION.

$$

SCW

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this flash flood warning went out at Aug 31, 2:50 PM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 31, 2:50 PM EDT, 4 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
250 PM EDT SAT AUG 31 2002

IT HAS BEEN A BATTLE ALL DAY BUT FINALLY SOME OF THE SH/TS ACTIVITY
IS MAKING ITS WAY TO THE COASTAL AREAS.  ATMOS BECOMING A LITTLE
MORE UNSTABLE AS THE LOW CLOUDS HAVE THINNED SOMEWHAT ALLOWING
SURFACE TEMPS TO WARM JUST ENOUGH.  SMALL AREAS OF CONVECTION ARE
FORMING INLAND AND THIS TREND WILL CONTINUE THROUGH THE LATE
AFTERNOON AND EVENING HOURS.

ETA AND AVN MOS ARE GOING IN TWO SEPARATE DIRECTIONS WITH THEIR POP
FORECASTS.  ETA HOLDS ON TO HIGH POPS TONIGHT WHILE AVN DROPS THEM
CONSIDERABLY AND CONTINUES THAT TREND FOR THE NEXT SEVERAL DAYS.  AS
PER HPC DISCUSSION...ETA MAY BE CONCENTRATING TOO MUCH ON THE VORT
IT IS BRINGING OUT OF THE BAHAMAS.  THE UPPER JET TO OUR WEST THAT
HAS PROVIDED ADDITIONAL LIFT FOR SH/TS THE PAST SEVERAL DAYS IS
FORECAST TO SHIFT NE LATER TONIGHT.  THIS SHOULD LIMIT THE UPPER
DIVERGENCE OVER THE AREA...AND MODELS SHOW THIS BY SHIFTING THE 250
MB DIVERGENCE WELL NORTH OF THE AREA OVER THE NEXT 48 HOURS.  THIS
IS PRIMARILY WHERE THE MODELS...HPC...AND THE SERFC ARE GENERATING
THE LARGEST QPF THE NEXT 24 HOURS.  DESPITE THE ONGOING CONVECTION
OFFSHORE...ALL OF THE ABOVE POINT TO A LESSENING CHANCE OF
WIDESPREAD FLOODING OVER THE AREA.  WILL LET THE FLOOD WATCH EXPIRE
AT 6 PM.  A FEW AREAS WILL STILL NEED TO BE WATCHED CLOSELY FOR
POSSIBLE FLOODING...BUT OVERALL THREAT TO THE CWA IS MUCH LOWER.

BOTH THE ETA AND AVN SHOW WEAK UPPER TROFFING OVER THE CAROLINAS THE
FIRST PART OF NEXT WEEK.  TIME SECTIONS SHOW MID LEVEL DRY AIR
COMING INTO PICTURE MON-WED AS FLOW ALOFT BECOMES NW.  A FEW S/W
TROFS RIDING IN THE NW FLOW WILL LIKELY PRODUCE SCT CONVECTION
DURING THAT TIME.  ABSENCE OF ANY STRONG RIDGING WILL KEEP POPS
ONGOING THROUGH THE FORECAST.

MARINE...STATIONARY FRONT ALONG IMMEDIATE COAST WILL BE KEPT IN
PLACE BY HIGH PRESSURE OVER NEW ENGLAND RIDGING DOWN THE EASTERN
SEABOARD. THUS EXPECT NORTHEAST FLOW TO CONTINUE OVER COASTAL AND
OFFSHORE ZONES. INTERESTING FEATURE NORTHEAST OF BAHAMAS. ANY EFFECT
ON OUR MARINE ZONES STILL IN QUESTION. BEST TIME FRAME ESTIMATE OF
ANY EFFECT WOULD BE VERY LATE SUNDAY INTO THE FIRST HALF OF MONDAY.
ONCE IT MOVES BY EASTERLY FLOW SETS UP AGAIN.

CHS   73  84  73  86 /  50  50  30  30
SAV   72  84  72  87 /  50  50  30  30
CHL   75  81  75  82 /  50  50  30  30
NBC   74  83  74  86 /  50  50  30  30
RBW   71  85  71  87 /  40  40  30  30
MHP   71  85  71  87 /  40  40  30  30

.CHS...
GA...NONE.
SC...NONE.

PY/HA

Nearby

Flash Flood Warnings in South Carolina, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.